Concerned about the side effects of anastrozole

Posted by tinalove @tinalove, Jan 31, 2016

I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?

I’ve been following a lot of activity of this topic in recent days and weeks and I share the fears and concerns of everyone on here. I am currently 38 months past the lumpectomy for my Invasive Lobular Carcinoma, Stage 1A. I had 20 radiation treatments, no chemo, and started on Arimidex right after the radiation was complete. I “endured” 26 months on that drug before making the decision to discontinue. I stopped first and told my oncologist afterwards. While she did not agree with my decision, I will have to say she “accepted” my decision based on believing I was informed enough and educated enough to understand the risks and benefits of my decision. It has been 10 months since I stopped. Before stopping, I made a list of every side-effect I was experiencing. That list was over two typed pages. (I handed this list to my oncologist so she would understand exactly what I was feeling.) I experienced every side-effect mentioned in the last many posts on this site and probably a few that weren’t mentioned.

I believe quality of life is a vital and valid concern for everyone making their decision about this drug. My surgeon told me she felt I was in a very good place in terms of risk of recurrence. None of us “gets out alive” so the idea of suffering with joint pain, anxiety, osteoporosis, weight gain, hair thinning, swelling in hands and feet (new shoe size, had to get rings re-sized), insomnia, mood-swings, hot flashes, excruciating leg cramps, and a few other things that escape me at the moment – this was not the way I wanted to live my life. My husband and I retired one year before my diagnosis and we both want to enjoy the best of what our remaining years have to offer. I stand by my decision to stop the medication. I feel better because of that decision. I still am under the watchful eye of my doctors so, if there is an issue in future, I will be able to jump in and deal with it early on.

Modern medicine is finding new treatments all the time. When, and if, I go down this road again, I hope and pray my options will be better for me. Until then, I believe in the quality of living this day – and every other day I may have – to the greatest level I can.

REPLY
@cindylb

francine6829 – don't know how old you are but note that doctors will generally NOT let you take Tamoxifen if you are post menopausal….it's only for pre menopause treatment. Tamoxifen doesn't have the joint pain or damage but it can mess with your blood pressure and heart………
Hugs

Jump to this post

I am 65 in very good health and fit. My heart, blood pressure is excellent. If the choice no AI vs taking tamoxifen, we will see what he says

Liked by cindylb

REPLY
@cindylb

francine6829 – don't know how old you are but note that doctors will generally NOT let you take Tamoxifen if you are post menopausal….it's only for pre menopause treatment. Tamoxifen doesn't have the joint pain or damage but it can mess with your blood pressure and heart………
Hugs

Jump to this post

@francine6829 They also use tamoxifen for post-menopausal as it does stop estrogen production, but the pills of choice by most oncologists are aromatase inhibitors.

Liked by cindylb

REPLY
@trixie1313

@francine6829 They also use tamoxifen for post-menopausal as it does stop estrogen production, but the pills of choice by most oncologists are aromatase inhibitors.

Jump to this post

I didn't know that……thanks for correcting that on here. I thought it was only for post menopausal woman. It's good to know that is an option.

Liked by trixie1313

REPLY

@elizm, thank you for your reply. Since my diagnosis of breast cancer in May, 2018, I've been non stop afraid and depressed. My gp has put me on anti anxiety pills once a day but doesn't seem to be working. Well, maybe a little. The panic attacks have lessened. I guess I thought once everything was done with. I'd be back to my old self. Not the case at all and I miss my old self :(. I will be starting telephone counselling next Wednesday so will see how that goes.

REPLY
@karendb

Good morning everyone. I had a lumpectomy, Chemo, radiation and am 1 month into taking arimidez. I feel a wee bit of aches but the depression is the worst. I cannot seem to get out of this slump. It's all consuming. Has anyone else suffered from depression while taking arimidez?

Jump to this post

I was on arimidez for a study after breast cancer diagnoses and prior to surgery. The depression was terrible, but stayed on for 6 months. I stopped taking right before lumpectomy surgery and depression improved within days. After surgery had chemo and currently doing radiation. My oncologist wants me to take arimidez again when radiation is done and I will probably give it another try, but very concern about depression side effects.

Laurie

REPLY

First time I heard about someone taking an AI prior to surgery

REPLY

I didn't take it before surgery either. But I'm thinking that the depression I have started long before the arimidez. It started the day I found out I had bc.

Liked by patsy2910

REPLY
@francine6829

First time I heard about someone taking an AI prior to surgery

Jump to this post

AI prior to breast surgery was part of a research study, can read more at
https://clinicaltrials.gov/ct2/show/NCT01953588
Based on biopsies done prior to AI and again 3 months after start of AI, the tumor was responding to AI.

Laurie

Liked by elizm

REPLY
@karendb

Good morning everyone. I had a lumpectomy, Chemo, radiation and am 1 month into taking arimidez. I feel a wee bit of aches but the depression is the worst. I cannot seem to get out of this slump. It's all consuming. Has anyone else suffered from depression while taking arimidez?

Jump to this post

@karendb – Hi Karen, yes, depression is one of the many side effects I have. It's always difficult to determine what is a side effect and what is life happening!

Liked by elizm, lisman1408

REPLY

Hi Sparklegram, it is hard to know if it's the drugs or the whole episode of bc. Are you currently on AI? I've been on arimidez for about a month now and the only real change I've noticed is a bit of insomnia, mild aches but the depression is all consuming.

REPLY
@karendb

@elizm, thank you for your reply. Since my diagnosis of breast cancer in May, 2018, I've been non stop afraid and depressed. My gp has put me on anti anxiety pills once a day but doesn't seem to be working. Well, maybe a little. The panic attacks have lessened. I guess I thought once everything was done with. I'd be back to my old self. Not the case at all and I miss my old self :(. I will be starting telephone counselling next Wednesday so will see how that goes.

Jump to this post

@karendb
I'm so sorry that you struggling with this new journey. I was diagnosed a year earlier than you, and also thought that, once the surgery and chemo, etc. were done, I could return to my old life. It didn't work out that way for me. I've had more time than you to get philosophical about it all. My current mantra is "Whatever happens, love that." Sounds crazy, I know… but it allows me to make friends with the changes, although sometimes I attempt to go around them or affect them… but it's no longer a battle. Just sayin'….

Liked by trixie1313

REPLY

Elizm, it's so nice to hear somebody seems to have a grip on this. I'm so hoping I can be more positive and not have the fear always ready to spring. I'm starting telephone counselling next week so I hope this will help/teach me how to be more positive. Thank you again for replying.

Liked by elizm

REPLY
@jeannie53

After being on it since October 1 I didn't take my pill last night and will not until I see my oncologist next week. The leg pain is awful and I am having trouble walking it is an effort to do anything. I'm 65 and to think that I'm going to be this way for 5 years is just overwhelming. Quality of life? I was in pretty good health until breast cancer I was active and fit. I am considering stopping it for good and if I don't get some relief I will because I'm not living I'm existing. Has anyone found a balance on dealing with the pain from this drug.

Jump to this post

I had to stop after 3 months due to quality of my life . Also no pain for me till
The anastrozole. After being off for 3 months I am still having joint muscle and bone pain . Other symptoms subsided. Good luck I could not function . I have joined a fitness program at the ymca to get my strengths back

REPLY

Still joint pain after 3 months off of the pill? That is not good

REPLY
Please login or register to post a reply.